A systematic review of adverse events arising from the use of synthetic cannabinoids and their associated treatment

@article{Tait2016ASR,
  title={A systematic review of adverse events arising from the use of synthetic cannabinoids and their associated treatment},
  author={Robert J. Tait and David G. E. Caldicott and David Mountain and Simon L Hill and Simon Lenton},
  journal={Clinical Toxicology},
  year={2016},
  volume={54},
  pages={1 - 13}
}
Abstract Context: Synthetic cannabinoids (SCs) such as “Spice”, “K2”, etc. are widely available via the internet despite increasing legal restrictions. Currently, the prevalence of use is typically low in the general community (<1%) although it is higher among students and some niche groups subject to drug testing. Early evidence suggests that adverse outcomes associated with the use of SCs may be more prevalent and severe than those arising from cannabis consumption. Objectives: To identify… 
Review of the many faces of synthetic cannabinoid toxicities
TLDR
Toxicity with SC use is not just related to its effects, but also to additives that may taint these products and enhance their effects, which could result in drug interactions and unpredicted adverse effects.
Gastrointestinal manifestations of synthetic cannabinoids: a retrospective cohort study
TLDR
The clinical spectrum of gastrointestinal manifestations in SC intoxication ranges from mild symptoms, such as abdominal pain and vomiting, to even more severe symptoms suggestive of intestinal ischemia, and Clinicians should be aware that abdominalPain and other gastrointestinal complaints can be associated with SC use.
Comparative study between acute toxicity of natural cannabis and synthetic cannabinoids
TLDR
Compared to the cannabis group, the SCs group showed a significant increase in mortality, occurrence of seizures, and need for mechanical ventilation, suggesting SCs drugs show greater toxicity than cannabis.
The emergency department care of the cannabis and synthetic cannabinoid patient: a narrative review
TLDR
As cannabis becomes more widely available with the adoption of state medical cannabis laws, ED-related cannabis visits will likely rise, and physicians will become more vigilant about recognizing and treating some new cannabis-related life-threatening conditions.
Synthetic cannabis: adverse events reported to the New Zealand Pharmacovigilance Centre
TLDR
Investigating adverse reactions associated with SCRA in New Zealand found that young, male and European populations frequently were involved in SCRA adverse events, and Pharmacovigilance is a useful tool to measure and monitor illicit drug use.
NPS: Medical Consequences Associated with Their Intake.
TLDR
The present chapter aims at providing an overview of the clinical and pharmacological issues relating to these most popular NPS categories, including synthetic cathinones, synthetic cannabinoids, and psychedelics/phenethylamines.
Acute Toxicity Associated with Use of 5F-Derivations of Synthetic Cannabinoid Receptor Agonists with Analytical Confirmation
TLDR
This is the first case report of non-fatal intoxication with 5F-AKB-48 with analytical confirmation and exposure times and highlights the difficulties in understanding the pattern of toxicity of certain SCRAs in the context of psychotropic medications/co-morbid mental illness.
Synthetic Cannabinoid Use
TLDR
Early evidence suggests that adverse somatic and psychiatric outcomes associated with the use of SCs may be more prevalent and more severe than those arising from cannabis use.
Acute side effects after consumption of the new synthetic cannabinoids AB-CHMINACA and MDMB-CHMICA
TLDR
The valine derivative AB-CHMINACA and the tert-leucine derivative MDMB-CHMICA (“third generation of SCs”) seem to be associated with more severe clinical toxicity than was previously reported in patients exposed to earlier generation SCs such as JWH-018.
...
...

References

SHOWING 1-10 OF 176 REFERENCES
Risk of emergency medical treatment following consumption of cannabis or synthetic cannabinoids in a large global sample
TLDR
Synthetic cannabinoids potentially pose a greater risk to users’ health than natural forms of cannabis, so well-informed user-focused health promotion messages need to be crafted to discourage their use.
Myocardial Infarction Associated With Use of the Synthetic Cannabinoid K2
TLDR
The first (to the authors' knowledge) cases of myocardial infarction after smoking K2 are reported, and public education and awareness need to be heightened about the possible health implications of K2.
Internet Highs—Seizures After Consumption of Synthetic Cannabinoids Purchased Online
TLDR
The authors interpreted the history and findings consistent with the consumption of a large amount of synthetic cannabinoids leading to new-onset seizures and coma as a 48-year-old man who, after consuming the herbal blend, lost consciousness and suffered several episodes of seizures.
Spice drugs are more than harmless herbal blends: A review of the pharmacology and toxicology of synthetic cannabinoids
[Effect and occurrence of synthetic cannabinoids].
TLDR
Synthetic cannabinoids are a large group of drugs of abuse that have an effect similar to cannabis, but may be considerably more potent, and this implies a risk of unintentional overdose.
Acute toxicity due to the confirmed consumption of synthetic cannabinoids: clinical and laboratory findings.
TLDR
Acute toxic symptoms associated with their use are also reported after intake of high doses of cannabis, but agitation, seizures, hypertension, emesis and hypokalaemia seem to be characteristic to the synthetic cannabinoids, which are high-affinity and high-efficacy agonists of the CB(1) receptor.
Acute Kidney Injury Associated with Synthetic Cannabinoid Use — Multiple States, 2012
TLDR
The results of the investigation determined that no single SC brand or compound explained all 16 cases, and public health practitioners, poison center staff members, and clinicians should be aware of the potential for renal or other unusual toxicities in users of SC products and should ask about SC use in cases of unexplained AKI.
"Spice" and "K2" herbal highs: a case series and systematic review of the clinical effects and biopsychosocial implications of synthetic cannabinoid use in humans.
TLDR
A systematic review of published reports on synthetic cannabinoid (SC) agonists in humans finds three cases in which experienced marijuana users meeting criteria for cannabis dependence with physiologic dependence smoked SC products regularly and reported that SC product use effectively alleviated cannabis withdrawal.
...
...